|Dosing of ATRIPLA depending on patient.
Jan 31, 2011
I have been on Atripla for close to 2 years and have had good success overall with the medication. I am compliant and have missed probably 4 doses over that 2 year period. My question has to do with the "one size fits all" nature of the medication.
I am concerned about long term effects on my liver and kidneys because of the high dosages of the combo anti-virals in Atripla. Is there an alternative dosage that still maintains the ratio of the 3 meds present in Atripla? If not, because of the length of time it takes for the medication to clear from the blood, could I split the pills and take a half dose on alternate days?
It baffles me that a 400lb guy would be on the same pill as a 150lb guy. Assuming both have reached undetectable ranges in VL and both have similar lifestyle habits and compliance.
Please help me in understanding this.
P.S. I know that pills are scored to allow splitting. I also understand that Atripla is not scored and need to know how the medication is distributed in the pill. Time released....etc.
Response from Dr. Frascino
Before a drug is approved by the FDA, extensive pharmacological testing is done to ascertain the proper dosage. This involves determining the therapeutic window. If you don't give enough of a drug, it will not be effective (and in the case of antiretrovirals can lead to the development of drug resistance). If you give too high a dose, side effects/toxicities develop. Some drugs are dosed based on the weight of the patient. In pediatrics dosing is often done by size (surface area) or weight.
I strongly urge you not to decrease your Atripla dose. Doing so, whether you weight 150 pounds or 400 pounds, would allow HIV to begin replicating again. This in turn could lead to the development of resistance to one or more components in Atripla. You are correct: Atripla is not scored and should not be split. The drugs in Atripla have long half-lives, allowing for once-per-day dosing.
Certainly any medication can cause side effects (on the liver or other organs); however, you need to consider the risk-benefit ration of the drugs in question. You've had "good success" with Atripla at your current dose. That's the benefit you desire. Taking a suboptimal dose could lead to HIV replication, the development of drug resistance, a rise in viral load, subsequent drop in CD4 cells and progression of HIV. This is a risk you certainly don't want to take.
Living without a thymus - should I worry?
- Cold Feet After Oral Sex On A Woman What Are The Chances Of HIV
- Rectal Bleeding After Fingering Worried I Have HIV
- Red Eyes After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Stinging Pain After Unprotected Vaginal Sex Worried I Have HIV
- White Bumps On Penis After Licking Anus Worried I Have HIV
- Can Oral Thrush Cause Enlarged Lymph Nodes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.